Winter Storm, Wasatch Mountains I-80 North
- When
- December 20, 5:00 AM MST to December 21, 8:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Mesonet
Ben Lomond Peak received 18 inches of snow over a period of about 17 hours.
A warm front brought precipitation to northern Utah beginning on the morning of December 20th, and then a vigorous cold front moved through the state that afternoon and night. Snow showers, including a lake effect band, lingered following the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A warm front brought precipitation to northern Utah beginning on the morning of December 20th, and then a vigorous cold front moved through the state that afternoon and night. Snow showers, including a lake effect band, lingered following the front. A cold upper level low settled over northeast Utah on the 21st, and lake effect bands continued over Tooele Valley into the morning of the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 19, 9:20 PM MST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 PM MST WED DEC 19 2007
.SYNOPSIS...A COLD AND MOIST PACIFIC STORM WILL SPREAD INTO THE AREA
LATE TONIGHT...AND REMAIN OVER THE AREA INTO FRIDAY. HIGH PRESSURE
WILL SETTLE OVER THE AREA SATURDAY. THE NEXT PACIFIC WEATHER
DISTURBANCE WILL CROSS THE NORTHERN HALF OF UTAH ON SUNDAY.
&&
.DISCUSSION...UPPER TROUGH NEARING THE PACIFIC NW COAST THIS EVENING
WILL CONTINUE ON AN E-SE TRACK INTO NV ON THURSDAY. FROM THERE THE
TROUGH WILL DIG SE INTO THE SRN ROCKIES...BRINGING VERY COLD AIR
INTO THE GREAT BASIN FOR THURSDAY NIGHT THROUGH FRIDAY. FAIRLY DEEP
LAYER WARM ADVECTION OUT AHEAD OF THE TROUGH SUPPLYING ENOUGH LIFT
FOR WIDESPREAD PRECIP ACROSS NE NV/SRN ID. THIS PRECIP WILL SPREAD
INTO NW UTAH SHORTLY...BRINGING SNOW TO THE FAR NRN MOUNTAINS...
WITH RAIN AND/OR SNOW TO THE NW VALLEYS OVERNIGHT.
PRECIP WILL PICK UP IN INTENSITY AND AREAL COVERAGE THURSDAY MORNING
AS THE TROUGH SETTLES INTO NV. THE ASSOCIATED SURFACE COLD FRONT WILL
REACH NW UTAH LATE IN THE MORNING...THEN SWEEP SOUTH INTO SRN UTAH
BY EVENING. MODEL GUIDANCE CONTINUES TO SHOW TIGHTENING OF THE
THERMAL GRADIENT AS THE FRONT MOVES SE. DEEP LAYER MOISTURE AND
INSTABILITY ALONG AND FOR QUITE A WAYS BEHIND THE FRONT INDICATE
THAT SIGNIFICANT SNOWFALLS ARE TO BE EXPECTED OVER THE MOUNTAINS
AND ADJACENT VALLEYS. THE WASATCH FRONT COULD SEE SOME HEAVY LATE
IN THE DAY...AS WELL AS IN THE FAVORED WASATCH MOUNTAIN VALLEYS.
SNOW WILL CONTINUE INTO THURSDAY NIGHT...THEN TAPER OFF TO SHOWERS
ON FRIDAY MORNING AS THE MID-LEVEL AIR SLIDES THROUGH THE FORECAST
AREA.
THE PATTERN LOOKS TO REMAIN ACTIVE WELL INTO NEXT WEEK AS A SERIES
OF WHAT COULD BE ENERGETIC PACIFIC TROUGHS MOVE THROUGH THE REGION.
THE NEXT SYSTEM SCHEDULED FOR SATURDAY NIGHT/SUNDAY APPEARS
STRONGER IN THE LATEST GFS VERSUS THE LATEST 12Z ECMWF. INCLINED FOR
NOW TO THINK THE GFS PROBABLY THE BETTER OF THE TWO...SO WILL PLAN
ON A DECENT...ALBEIT RELATIVELY SHORT PRECIP EVENT CENTERED ON
SUNDAY FOR NRN/CNTRL UTAH.
ANOTHER TROUGH MOVING INTO THE PACIFIC NW MONDAY STILL PROGGED TO
BRING MORE SNOW TO THE AREA CHRISTMAS EVE THROUGH CHRISTMAS DAY.
STRONG RIDGING ALONG THE COAST IN THE WAKE OF THE TROUGH WILL DRIVE
THIS FEATURE S-SE THROUGH THE STATE...BRINGING SUBSTANTIAL SNOWFALL
TO THE MOUNTAINS AND MOST VALLEY LOCATIONS. THE STORM TRAIN COULD
CONTINUE WITH ANOTHER COLD TROUGH DIVING INTO THE BASIN LATE
WEDNESDAY/THURSDAY.
WILL LEAVE THE WARNINGS/ADVISORY UP AS ISSUED EARLIER TODAY. NO
UPDATES PLANNED THIS EVENING.
&&
.AVIATION...THERE IS A 30 PERCENT CHANCE THAT CEILINGS AT THE SLC
TERMINAL COULD PERIODICALLY DROP TO 6000FT AGL AFTER 06Z THROUGH
AROUND 08Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH MIDDAY
THURSDAY. SOUTH WINDS WILL INCREASE TONIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING NRN MTNS 3AM THU THRU NOON FRI...
UTZ007>009.
...SNOW ADVISORY WASATCH MTN VLYS 3AM THU THRU 1AM FRI UTZ006.
WY...NONE.
&&
CONGER/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 320 PM MST WED DEC 19 2007 UTZ001>016-019>021-517-518-WYZ021-201300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 320 PM MST WED DEC 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT AREAS OF MOUNTAIN SNOW AND VALLEY RAIN OR SNOW WILL RETURN TO NORTHERN UTAH TONIGHT. ACCUMULATING SNOWS IN THE MOUNTAINS LATE TONIGHT WILL MARK THE BEGINNING OF A HEAVY SNOW EVENT FOR THE NORTHERN UTAH MOUNTAINS. WINTER STORM WARNINGS WILL BEGIN LATE TONIGHT FOR THE NORTHERN MOUNTAINS...WITH A SNOW ADVISORY FOR THE WASATCH MOUNTAIN VALLEYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOUNTAIN SNOW AND VALLEY RAIN OR SNOW WILL TURN TO ALL SNOW OVER NORTHERN UTAH BEHIND A STRONG COLD FRONT THURSDAY AFTERNOON. THIS FRONT WILL SWEEP SOUTH INTO SOUTHERN UTAH LATE THURSDAY. WIDESPREAD SNOW WILL CONTINUE BEHIND THE FRONT THROUGH THURSDAY NIGHT...THEN TAPER OFF ON FRIDAY. WINTER STORM WARNINGS AND ADVISORIES WILL REMAIN IN EFFECT ACROSS THE HIGHER ELEVATIONS OF NORTHERN UTAH THROUGH THURSDAY NIGHT. A FAST-MOVING PACIFIC WEATHER DISTURBANCE WILL RACE ACROSS NORTHERN UTAH SATURDAY NIGHT THROUGH EARLY SUNDAY. THIS WEATHER SYSTEM COULD PRODUCE SEVERAL INCHES OF SNOW IN THE FAR NORTHERN MOUNTAINS. ANOTHER STRONGER STORM SYSTEM COULD DEVELOP OVER THE AREA FOR CHRISTMAS EVE THROUGH EARLY CHRISTMAS DAY. THIS STORM COULD RESULT IN SIGNIFICANT SNOWFALL OVER THE MOUNTAINS AND MOST OF THE HIGHER VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The Cedar City radar (KICX), 85 km away, was scanning. The volume nearest the first event began at 15:54 UTC.
5 heavy snow, 2 winter storm, 1 thunderstorm wind. Local standard time, as filed.
Ben Lomond Peak received 18 inches of snow over a period of about 17 hours.
Alta and Snowbird received a storm total snowfall of 36 inches.
Many locations across the Salt Lake Valley received 9 or more inches of storm total snowfall from this event, including 11 inches in Upper Millcreek, 10 inches in Sandy, and 9 inches at the Salt Lake Airport.
Pickel Keg SNOTEL received about 14 inches of snow in 10 hours.
Kolob Cedar Breaks SNOTEL received 1.00 inch snow-water equivalent, or about 12 inches of snow, in 10 hours.
Alpine received 14 inches of snow for the storm total, with 10 of those inches falling in a 12 hour period.
Cedar City received 6 inches of snow.
In far southern Utah, thunderstorms developed from this system. The St. George AWOS recorded wind gusts associated with one of these thunderstorms of over 61 miles per hour on three straight observations, at 855, 915, and 935 MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68348, 68349, 68351, 68358, 68360, 68354, 68356, 69363.